Get access

Characteristics of adverse medication events in a children's hospital

Authors

  • Sonya Stacey,

    Corresponding author
    1. Queensland Children's Medical Research Institute, The University of Queensland, Brisbane, Queensland, Australia
    2. School of Pharmacy, The University of Queensland, Brisbane, Queensland, Australia
    3. Royal Children's Hospital, Children's Health Queensland Hospital and Health Service, Brisbane, Queensland, Australia
    • Correspondence: Mrs Sonya Stacey, QCMRI, Level 4, Foundation Building, Royal Children's Hospital, Herston Rd, Brisbane, Qld 4029, Australia. Fax: 07 3636 5578; email: s.stacey@uq.edu.au

    Search for more papers by this author
  • Ian Coombes,

    1. School of Pharmacy, The University of Queensland, Brisbane, Queensland, Australia
    2. Royal Brisbane and Women's Hospital, Metro North Hospital and Health Service, Brisbane, Queensland, Australia
    Search for more papers by this author
  • Claire Wainwright,

    1. Queensland Children's Medical Research Institute, The University of Queensland, Brisbane, Queensland, Australia
    2. Royal Children's Hospital, Children's Health Queensland Hospital and Health Service, Brisbane, Queensland, Australia
    Search for more papers by this author
  • Brittany Klee,

    1. Royal Children's Hospital, Children's Health Queensland Hospital and Health Service, Brisbane, Queensland, Australia
    Search for more papers by this author
  • Hugh Miller,

    1. Royal Children's Hospital, Children's Health Queensland Hospital and Health Service, Brisbane, Queensland, Australia
    Search for more papers by this author
  • Karen Whitfield

    1. School of Pharmacy, The University of Queensland, Brisbane, Queensland, Australia
    2. Royal Brisbane and Women's Hospital, Metro North Hospital and Health Service, Brisbane, Queensland, Australia
    Search for more papers by this author

  • Conflict of interest: No authors have any conflicts of interest to declare.
  • Ethical approval: Ethical approval was obtained from the Queensland Children's Health Services Human Research Ethics Committee (approval number HREC/12/QRCH/22).

Abstract

Aim

To compare adverse medication events (AMEs) reported in children, via the International Statistical Classification of Diseases and Related Health Problems 10th Revision (ICD-10) coding with events reported via other data sources.

Method

AME reports were retrieved using codes Y40–Y59 and X40–X44 over 6 months. Patients’ charts were manually reviewed to identify events associated with error and/or harm with medicines during a hospital admission. Medication name, group, error, harm and alert documentation were recorded. Clinical incidents and pharmacist interventions were reviewed for the same period.

Results

Two hundred sixty-three events from January to June 2011 were recorded by ICD-10 coding in 180 patients. After duplicated, missing or unrelated events were excluded and 146 AMEs remained. In the same period, 117 AMEs were reported as incidents and 190 as pharmacist interventions. In total, 276 children with 447 events were reported via all sources. Little duplication between data sources was evident. In total, 158 events involved harm, with 135 of these from ICD-10 coding, 16 from incident reports and 2 pharmacist interventions (including 6 events from multiple sources). Error was involved in 3% of ICD10 reports, 97% of incidents and 100% of interventions. Only 14% of harm-related events from ICD-10 were documented on the medical record clinical alert. Chemotherapy accounted for 31% of harm-related events, antimicrobials 18%, corticosteroids 14% and narcotics 12%.

Conclusion

Of the harm-related events, 85% were documented via ICD-10 coding with few documented in other databases. Review of ICD-10-coded AMEs can provide valuable information to improve patient safety and quality.

Ancillary